Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Huntsville, AL

March 1, 2007Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 1, 2007, 11:55 AM CST for Franklin County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2007, 11:55 AM CST (17:55 UTC)
Expired
Mar 1, 2007, 12:30 PM CST
In force
35 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:28 AM CSTTornado Watch PDSSPC12 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 011755
SVRHUN
ALC059-011830-
/O.NEW.KHUN.SV.W.0009.070301T1755Z-070301T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CST THU MAR 1 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 1230 PM CST

* AT 1150 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF RED BAY...AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED BAY...
  VINA...
  BELGREEN...
  RUSSELLVILLE...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA...AND THERE IS 
WEAK ROTATION WITH THIS STORM. IF A TORNADO IS SPOTTED... ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH 
AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3440 8823 3426 8810 3457 8759 3457 8799

$$

BCC
2 follow-up statements
000 
WWUS54 KHUN 011812
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 PM CST THU MAR 1 2007

ALC059-011830-
/O.CON.KHUN.SV.W.0009.000000T0000Z-070301T1830Z/
FRANKLIN AL-
1210 PM CST THU MAR 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR FRANKLIN COUNTY...

AT 1205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR VINA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEAR CREEK AND LITTLE BEAR CREEK RESERVOIRS. 
  HALLTOWN.
  DEMPSEY.
  ROCKWOOD.
  RUSSELLVILLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA...AND THE 
STORM CONTINUES TO SHOW WEAK ROTATION. IF A TORNADO IS SPOTTED... 
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND TENNESSEE.

LAT...LON 3445 8816 3431 8801 3457 8759 3457 8799

$$

BCC
000 
WWUS54 KHUN 011830
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1231 PM CST THU MAR 1 2007

ALC059-011841-
/O.EXP.KHUN.SV.W.0009.000000T0000Z-070301T1830Z/
FRANKLIN AL-
1231 PM CST THU MAR 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 1231 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED FRANKLIN
COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

REPORT SEVERE WEATHER TO YOUR LOCAL EMERGENCY MANAGEMENT AGENCY...SO
IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HUNTSVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND TENNESSEE.

LAT...LON 3445 8816 3431 8801 3457 8759 3457 8799

$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:02 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 1, 9:02 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
902 AM CST THU MAR 1 2007

.DISCUSSION...
A VERY BRIEF UPDATE HAS ALREADY BEEN ISSUED FOR TORNADO WATCH #44.
LATEST SFC ANALYSIS HAS A DEEPENING LOW ACROSS SRN IOWA WITH A
TRAILING COLD FRONT/MODIFIED DRYLINE EXTENDING SOUTH THROUGH WRN
AR...THE ARKLATEX...AND INTO ERN TX. THE ALL IMPORTANT WARM FRONT
WAS POSITIONED FROM SWRN TN THROUGH NE MS INTO EXTREME WEST CENTRAL
AL. DWPTS HAVE SURGED NEARLY 10 DEGREES ALONG THE NOSE OF THE WARM
FRONT IN THE PAST FEW HOURS.

WATER VAPOR IMAGERY SHOWING THE PRIMARY UPPER TROUGH (WITH A
NEGATIVELY TILTED ORIENTATION) CENTERD NEAR KANSAS CITY WITH
SEVERAL SRN STREAM IMPULSES NOTED FROM FROM ERN TX TO CENTRAL MS.
THESE IMPULSES...ALONG WITH INTENSELY DIFFLUENT FLOW AND VERY
STEEP MID LEVEL LAPSE RATES...LEADING TO A RESURGENCE OF
CONVECTION ACROSS NE LA/NRN MS OVER THE PAST 60 MINUTES.
ADDITIONAL BROKEN LINE ALSO FIRING ALONG THE DRYLINE/FRONT WELL TO
OUR WEST. VIS IMAGERY SHOWING SOME BINOVC FROM WEST TN TO ERN
AR...THIS COULD HELP DESTABILIZE THE AIRMASS ACROSS THE TN VLY BY
LATE MRNG.

THERE ARE SOME MINOR MODEL DIFFERENCES IN TERMS OF KINEMATIC AND
THERMODYNAMIC FIELDS...BUT OVERALL THE POTENTIAL FOR A SIGNIFICANT
SVR WX EVENT IS THERE. THE 06Z AND 12Z WRF PAINT THE BEST
COMBINATION OF LOW LEVEL CAPE AND EFFECTIVE SHEAR ALONG THE I-20
CORRIDOR BETWEEN 18Z AND 21Z THIS AFTN. MEANWHILE...THE GFS IS
FURTHER NORTH TARGETING THE TN VLY REGION. BOTH MODELS INDICATED
0-1 KM EHI VALUES BETWEEN 1.0 AND 2.0 USING MIXED LAYER PARCELS.
WITH SUFFICIENT BULK SHEAR FOR ROTATING UPDRAFTS...AND THE
POTENTIAL FOR THE WARM FRONT TO FOCUS LOW LEVEL BAROCLINICITY
...THE MAIN QUESTION MARK WILL BE THE AIRMASS DESTABILIZATION.
WITH SATELLITE CURRENTLY SHOWING SOME BREAKS IN TO OUR WEST...AND
THE WARM FRONT ADVANCING RAPIDLY...SEE NO REASON WHY MLCAPES OF AT
LEAST 500 J/KG SHOULD NOT BE REALIZED BY EARLY AFTN. THAT WOULD BE
SUFFICIENT TO SUPPORT SFC BASED UPDRAFTS.

ALL IN ALL...PREVIOUS TIMING/THINKING REMAINS PRETTY MUCH THE
SAME. PRIMARY THREAT WINDOW WILL BE LATE MRNG TO EARLY AFTERNOON
IN SHOALS TO 1 TO 3 PM IN THE I-65 CORRIDOR TO NEAR RUSH HOUR
ACROSS NE AL. WILL ISSUE UPDATE TO FRESHEN WORDING...AND POSSIBLY
TWEAK FIRST PERIOD FCST A BIT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

15/CBD
Hazardous weather outlook, Mar 1, 11:55 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CST THU MAR 1 2007

ALZ001>010-016-TNZ076-096-097-012300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1155 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE
TENNESSEE VALLEY REGION THROUGH THE AFTERNOON AND EARLY EVENING
HOURS AHEAD OF A POWERFUL UPPER LEVEL SYSTEM AND ASSOCIATED COLD
FRONT. STRONG WIND SHEAR...COUPLED WITH INCREASING GULF
MOISTURE...WILL SET THE STAGE FOR A POTENTIAL SIGNIFICANT SEVERE
WEATHER EVENT ACROSS THE REGION THIS AFTERNOON.

THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL BE IN THE MOIST AND
UNSTABLE AIRMASS AHEAD OF THE COLD FRONT. THESE STORMS WILL BRING A
THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. IF
CONDITIONS COME TOGETHER JUST RIGHT...SOME OF THESE TORNADOES COULD
BE STRONG. AT THIS TIME...IT APPEARS THAT THE HIGHEST THREAT FOR
SEVERE WEATHER WILL BE ACROSS NORTHWEST ALABAMA THROUGH EARLY
AFTERNOON...THE I-65 CORRIDOR BETWEEN 2 AND 5 PM...AND NORTHEAST
ALABAMA TOWARD RUSH HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
EXPECTED THROUGH THIS EVENING.

10/15

In the hours before

Special weather statement, Mar 1, 6:00 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 AM CST THU MAR 1 2007

ALZ001>010-016-TNZ076-096-097-011800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
600 AM CST THU MAR 1 2007

...HIGH SEVERE WEATHER RISK TODAY...

THE STORM PREDICTION CENTER HAS PLACED THE TENNESSEE VALLEY UNDER
A HIGH RISK FOR SEVERE WEATHER TODAY.

CONDITIONS ARE BECOMING FAVORABLE FOR SEVERE WEATHER TO OCCUR
ACROSS THE TENNESSEE VALLEY TODAY. THUNDERSTORMS WILL DEVELOP
AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL ENTER NORTHWEST
ALABAMA BY MIDDAY...THEN MOVE EAST ACROSS THE REMAINDER OF THE
AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND TORNADOES. IF CONDITIONS COME TOGETHER JUST
RIGHT...SOME OF THESE TORNADOES COULD BE STRONG.

RESIDENTS ARE URGED TO REMAIN WEATHER AWARE TODAY AND BE PREPARED
TO TAKE LIFE SAVING ACTION IN THE EVENT A TORNADO IS SPOTTED OR
WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE TELEVISION OR RADIO STATION FOR THE LATEST WEATHER
INFORMATION...AND POTENTIAL WATCHES OR WARNINGS.

MR
Special weather statement, Mar 1, 6:00 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 AM CST THU MAR 1 2007

ALZ006-011230-
MADISON-
600 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 630 AM CST...

AT 559 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOORES MILL...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEPOSIT.
  PLEVNA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Local storm report, Mar 1, 6:20 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             WATERLOO                34.92N 88.06W
03/01/2007  M0.88 INCH       LAUDERDALE         AL   EMERGENCY MNGR

0440 AM     HAIL             HANCEVILLE              34.06N 86.76W
03/01/2007  E0.88 INCH       CULLMAN            AL   CO-OP OBSERVER

&&

SS
Special weather statement, Mar 1, 10:12 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1012 AM CST THU MAR 1 2007

ALZ001>003-011700-
COLBERT-FRANKLIN-LAUDERDALE-
1012 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 1100 AM CST...
...STORMS INTENSIFYING OVER NORTHEAST MISSISSIPPI AND HEADING FOR
NORTHWEST ALABAMA...

AT 1004 AM CST...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE INTENSIFYING 6 MILES
WEST OF BELMONT...OR 11 MILES NORTHWEST OF RED BAY...MOVING
NORTHEAST AT 65 MPH. A STRONGER THUNDERSTORM WAS LOCATED NEAR
TUPELO...ALSO MOVING NORTHEAST AT 65 MPH.

PEOPLE IN WESTERN FRANKLIN...AND MUCH OF LAUDERDALE AND COLBERT
COUNTIES...INCLUDING THE CITIES OF RED BAY...CHEROKEE...AND THE
SHOALS AREA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN. A TORNADO WATCH WILL REMAIN IN
EFFECT FOR MUCH OF THE DAY.

BCC
Special weather statement, Mar 1, 11:41 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1141 AM CST THU MAR 1 2007

ALZ003-011815-
FRANKLIN-
1141 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 1215 PM CST...
...THUNDERSTORM INTENSIFYING OVER ITAWAMBA COUNTY MISSISSIPPI...

AT 1142 AM CST...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED AN INTENSIFYING THUNDERSTORM NEAR TREMONT
MISSISSIPPI...OR 5 MILES SOUTHEAST OF FULTON...MOVING NORTHEAST AT
60 MPH. THE STORM HAS SHOWN STRONGER ROTATION IN THE LAST SEVERAL
MINUTES.

PEOPLE IN WESTERN FRANKLIN COUNTY...INCLUDING THE CITY OF RED BAY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM CST.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:41 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale49 min
Mar 1, 10:54 AM CSTTornado WarningHUNLauderdale36 min
Mar 1, 11:01 AM CSTTornado WarningHUNColbert29 min
Mar 1, 11:05 AM CSTFlash Flood WarningHUNColbert, Lauderdale4 hr
Mar 1, 11:28 AM CSTTornado WarningHUNLauderdale32 min
Mar 1, 12:29 PM CSTSevere Thunderstorm WarningHUNColbert24 min
Mar 1, 3:39 PM CSTTornado WarningHUNCullman33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.